Kentucky, 2012

Hail and Damaging Winds in Kentucky, July 8, 2012

July 8, 2012 · NWS ILN · 7 events in 4 counties and zones

A cold front combined with an unstable airmass to produce thunderstorms during the late afternoon hours across northern Kentucky. The main threats from these storms were damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front combined with an unstable airmass to produce thunderstorms during the late afternoon hours across northern Kentucky. The main threats from these storms were damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 8, 12:37 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 8, 12:37 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
137 PM EDT SUN JUL 8 2012

.SYNOPSIS...
A COLD FRONT WILL SLOWLY SAG SOUTH OF THE OHIO RIVER THROUGH
TODAY. THE FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH AWAY FROM THE
AREA TONIGHT INTO MONDAY. DRIER AND COOLER AIR WILL MOVE IN
BEHIND THE FRONT FOR MONDAY INTO TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT HAS MOVED TO THE SOUTHERN EDGE OF THE FA. THIS FRONT
WILL TEMPORARILY HANG UP LATE THIS AFTERNOON AND EVENING. THE
GREATEST INSTABILITY AND FORCING WILL OCCUR ALONG AND JUST BEHIND
THE BOUNDARY. AS A RESULT...AM EXPECTING THE GREATEST CHANCE FOR
RAIN TO OCCUR OVER THE SRN ZONES LATE THIS AFTERNOON INTO THIS
EVENING. HOWEVER...CONVECTION HAS DEVELOPED IN NORTHWEST INDIANA
IN MARGINAL INSTABILITY AHEAD OF A WEAK SHORT WAVE SO INCREASED
POPS IN NORTHERN COUNTIES TODAY.

ALTHOUGH INSTABILITY WILL BE IN THE MODERATE RANGE FAR
SOUTH...0-6 KM BULK SHEAR WILL BE WEAK AT BEST...SO THE SEVERE
THREAT IS EXPECTED TO BE ISOLATED IN NATURE. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. IN
ADDITION...STORMS WILL BE SLOW MOVING...AND WITH HIGH PWATS...THEY
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. HIGHS TODAY
WILL BE TRICKY GIVEN THERE COULD BE A GOOD DEAL OF SUNSHINE
THROUGH EARLY AFTERNOON BEFORE CLOUDS THICKEN. HAVE HIGHS RANGING
FROM THE UPPER 80S NORTH TO THE UPPER 90S FAR SOUTH. HAVE
CONTINUED THE HEAT ADVISORY FOR PARTS OF CENTRAL OHIO DUE TO THE
LOWER APPARENT TEMPERATURE CRITERIA OF 90 DEGREES BEING USED
BECAUSE OF THE RECENT POWER OUTAGES. TODAY MAY BE THE LAST DAY FOR
THIS TO BE IN EFFECT. FARTHER SOUTH...THE EXCESSIVE HEAT WARNING
WILL CONTINUE FOR HAMILTON COUNTY DUE TO THEIR SPECIAL CRITERIA
WITH A HEAT ADVISORY FOR THE REMAINDER OF THE ERN AND SRN SECTIONS
OF THE CWFA.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
UPR LVL TROUGHING WILL CONTINUE MONDAY INTO TUESDAY ACRS THE GREAT
LAKES AND OHIO VALLEY. THIS SYNOPTIC PROCESS WILL SLOWLY PUSH THE
AFOREMENTIONED FRONTAL BOUNDARY FAR ENOUGH SOUTH BY MONDAY
AFTERNOON TO END THE THREAT FOR PCPN. CLOUDS WILL SCATTERED NORTH
TO SOUTH ON MONDAY. TEMPERATURES WILL RETURN TO SEASONAL NORMALS
FOR MONDAY AND TUESDAY WITH HIGHS IN THE MID AND UPPER 80S AND
LOWS IN THE LOWER TO MID 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE UPPER LEVEL TROUGH WILL SLOWLY PUSH OFF TO THE EAST THROUGH
THE END OF THE WEEK. AS IT DOES...SURFACE HIGH PRESSURE OVER THE
UPPER MIDWEST WILL SHIFT SLOWLY EAST ACROSS THE GREAT LAKES REGION
THROUGH FRIDAY. A WEAK INVERTED TROUGH MAY EVENTUALLY TRY TO
EXTEND UP INTO THE MID OHIO VALLEY THURSDAY INTO FRIDAY WHICH MAY
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO PARTS OF OUR
SOUTHEASTERN FA. HOWEVER...BETTER FORCING AND MOISTURE WITH THIS
GENERALLY REMAINS TO OUR SOUTH AND EAST SO WILL DOWNPLAY ANY POPS
LATER IN THE WEEK. TEMPERATURES WILL REMAIN SEASONABLE THROUGH THE
WEEK WITH JUST A LITTLE BIT OF MODIFICATION IN TEMPS THROUGH THE
END OF THE PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE FORECAST TO CONTINUE AS A COLD FRONT SAGS SOUTH
OF THE OHIO RIVER. CONVECTION WILL FORM THIS AFTERNOON AND THIS
EVENING IN RESIDUAL INSTABILITY BUT THUNDERSTORMS MAY NOT OCCUR AT
TAF SITES. SHOWERS WILL BE POSSIBLE AT CVG AND LUK LATE TONIGHT.
WINDS WILL BE OUT OF THE NORTH TO NORTHEAST AT 10 KNOTS OR LESS.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.CLIMATE...
RECORD HIGHS WERE SET AT ALL THREE CLIMATE SITES ON JULY 7.

KCVG: 104 DEGREES AT 331 PM EST / 431 PM EDT
KCMH: 101 DEGREES AT 437 PM EST / 537 PM EDT
KDAY: 102 DEGREES AT 143 PM EST / 243 PM EDT

IN ADDITION...KDAY ALSO SET A RECORD HIGH MINIMUM TEMPERATURE FOR
JULY 7...FALLING ONLY TO 78 DEGREES AT 542 AM EST / 642 AM EDT.

THOUGH THEY ARE VERY UNLIKELY TO BE BROKEN...HERE ARE THE RECORD
HIGHS FOR JULY 8.

KCVG: 103 DEGREES IN 1936.
KCMH: 102 DEGREES IN 1936.
KDAY: 104 DEGREES IN 1936.

HERE ARE THE RECORD HIGH MINIMUMS FOR JULY 8.

KCVG: 81 DEGREES IN 1881 (ALREADY BELOW THIS MORNING).
KCMH: 76 DEGREES IN 1921 AND 1881 (ALREADY BELOW THIS MORNING).
KDAY: 74 DEGREES IN 1988...1981...1980 AND 1921.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR OHZ046-055-056-
     064-065-073-074-078>082-088.
     EXCESSIVE HEAT WARNING UNTIL 6 PM EDT THIS EVENING FOR OHZ077.
KY...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR INZ073>075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...CONIGLIO/HICKMAN
SHORT TERM...HICKMAN
LONG TERM...JGL
AVIATION...CONIGLIO
CLIMATE...
Hazardous weather outlook, Jul 8, 1:59 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
259 PM EDT SUN JUL 8 2012

INZ050-058-059-066-OHZ026-034-035-042>045-051>054-060>063-070>072-
091900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-
259 PM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ046-055-056-064-065-074-091900-
DELAWARE-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-HOCKING-
259 PM EDT SUN JUL 8 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ077-091900-
HAMILTON-
259 PM EDT SUN JUL 8 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

A COLD FRONT WILL MOVE SLOWLY SOUTH OF THE OHIO RIVER TODAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND BEHIND THE FRONT.
A FEW STORMS MAY REACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ073>075-080-KYZ089>100-OHZ073-078>082-088-091900-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
259 PM EDT SUN JUL 8 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A COLD FRONT WILL MOVE SLOWLY SOUTH OF THE OHIO RIVER TODAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND BEHIND THE FRONT.
A FEW STORMS MAY REACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Jul 8, 12:23 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
123 PM EDT SUN JUL 8 2012

OHZ082-088-081800-
PIKE OH-SCIOTO OH-
123 PM EDT SUN JUL 8 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SCIOTO AND SOUTHERN
PIKE COUNTIES THROUGH 200 PM EDT...

AT 121 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WAKEFIELD...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LUCASVILLE.

ALSO...WAKEFIELD IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3900 8287 3882 8292 3889 8319 3908 8312
Special weather statement, Jul 8, 12:45 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
145 PM EDT SUN JUL 8 2012

OHZ081-088-081815-
ADAMS OH-SCIOTO OH-
145 PM EDT SUN JUL 8 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCIOTO AND EASTERN ADAMS
COUNTIES THROUGH 215 PM EDT...

AT 139 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS NEAR WEST
PORTSMOUTH AND BLUE CREEK...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PORTSMOUTH...NEW BOSTON
AND SCIOTODALE.

ALSO...SCIOTOVILLE IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3869 8346 3891 8325 3879 8278 3874 8288
      3875 8288 3875 8291 3872 8297 3872 8303
      3869 8307 3866 8312

ASL
Special weather statement, Jul 8, 1:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
211 PM EDT SUN JUL 8 2012

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-081930-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HAMILTON-CLERMONT-BROWN-ADAMS-SCIOTO-
INCLUDING THE CITIES OF...VERSAILLES...LAWRENCEBURG...
RISING SUN...VEVAY...CARROLLTON...WARSAW...BURLINGTON...
INDEPENDENCE...ALEXANDRIA...OWENTON...WILLIAMSTOWN...FALMOUTH...
BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...VANCEBURG...CINCINNATI...
MILFORD...GEORGETOWN...WEST UNION...PORTSMOUTH
211 PM EDT SUN JUL 8 2012

THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO THIS AFTERNOON.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WINDS.

The radar

The Cincinnati radar (KILN), 91 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mason

When
July 8, 2:00 PM EST to 2:04 PM EST
Where
Mason County, 1.75 mi SE of Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.600, -83.780

A couple of trees were downed in the central part of the county due to damaging thunderstorm winds.

Hail, Pendleton

When
July 8, 2:10 PM EST to 2:14 PM EST
Where
Pendleton County, 0.54 mi E of Concord
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.720, -84.290

Thunderstorm Wind, Grant

When
July 8, 3:45 PM EST to 3:49 PM EST
Where
Grant County, 0.88 mi NW of Williamstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.640, -84.560

Several trees were downed due to damaging thunderstorm winds.

Thunderstorm Wind, Grant

When
July 8, 4:00 PM EST to 4:04 PM EST
Where
Grant County, 2.57 mi WSW of Corinth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.480, -84.610

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Pendleton

When
July 8, 4:05 PM EST to 4:09 PM EST
Where
Pendleton County, Falmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.670, -84.330

Numerous trees and power lines were downed due to damaging thunderstorm winds.

Thunderstorm Wind, Gallatin

When
July 8, 4:26 PM EST to 4:30 PM EST
Where
Gallatin County, Glencoe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.720, -84.820

Large limbs were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Gallatin

When
July 8, 4:39 PM EST to 4:43 PM EST
Where
Gallatin County, 0.42 mi NNW of Sugar Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.805, -84.774

Trees were reported down along Highway 42 due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403206, 403205, 403207, 403208, 403209, 403211, 403210.